Alert archive / Virginia / Tornado Warnings in 2010

Tornado Warning 17, NWS Blacksburg, VA

August 5, 2010Franklin County, Henry County, Virginia

NWS Blacksburg, VA issued this tornado warning at Aug 5, 2010, 4:09 PM EDT for Franklin County, Henry County, Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2010, 4:09 PM EDT (20:09 UTC)
Expired
Aug 5, 2010, 4:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:41 PM EDTTSTM WND DMG4 Nne Sontag, VANUMEROUS TREES DOWN NEAR GLADEHILL...WITH TREES BLOCKING SEVEN ROADS.
Aug 5, 4:48 PM EDTTSTM WND DMG5 Ssw Penhook, VATHUNDERSTORMS WINDS BLEW DOWN A PEACH TREE AND NUMEROUS LARGE LIMBS ON DANVILLE PARKWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WFUS51 KRNK 052009
TORRNK
VAC067-089-052100-
/O.NEW.KRNK.TO.W.0017.100805T2009Z-100805T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ROCKY
  MOUNT...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SYDNORSVILLE...
  SONTAG...
  SNOW CREEK...
  SAGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3692 8001 3706 7984 3700 7960 3676 7966
TIME...MOT...LOC 2009Z 287DEG 17KT 3695 7991

$$

SK
2 follow-up statements
019 
WWUS51 KRNK 052033
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU AUG 5 2010

VAC067-089-052100-
/O.CON.KRNK.TO.W.0017.000000T0000Z-100805T2100Z/
FRANKLIN VA-HENRY VA-
433 PM EDT THU AUG 5 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NORTHEASTERN HENRY AND SOUTHERN FRANKLIN COUNTIES...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
SONTAG...OR NEAR SYDNORSVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SONTAG...
  SNOW CREEK...
  SAGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3692 8001 3702 7985 3700 7961 3699 7960
      3676 7966
TIME...MOT...LOC 2033Z 287DEG 17KT 3692 7982

$$

SK
418 
WWUS51 KRNK 052045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT THU AUG 5 2010

VAC067-089-052055-
/O.CAN.KRNK.TO.W.0017.000000T0000Z-100805T2100Z/
FRANKLIN VA-HENRY VA-
445 PM EDT THU AUG 5 2010

...THE TORNADO WARNING FOR NORTHEASTERN HENRY AND SOUTHERN FRANKLIN
COUNTIES IS CANCELLED...

HOWEVER THE STORM THAT PROMPTED THE TORNADO WARNING REMAINS 
SEVERE...AND A SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT FOR THE 
SAME AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3692 8001 3702 7985 3700 7961 3699 7960
      3676 7966
TIME...MOT...LOC 2045Z 287DEG 17KT 3690 7975

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 5, 3:50 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 5, 3:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
MAIN AREA OF CONCERN THIS EVENING WILL BE PIEDMONT AND
SOUTHSIDE...ALTHOUGH SVR STORMS WILL OCCUR ACROSS THE ENTIRE CWA.
LINE OF SVR STORMS JUST NOW AT KLWB HAS WEAKENED
SLIGHTLY...COMPARED TO ITS INTENSITY OVER CENTRAL WEST VA.
IMPRESSIVE HEAT AND HUMIDITY REMAINS ALONG THE LYH/DAN CORRIDOR.
AS THE LINE NEAR KLWB WEAKENS A BIT CROSSING THE MOUNTAINS...IT
WILL POSSIBLY RE INTENSIFY RAPIDLY WHEN ENCOUNTERING THE HIGH CAPES
BLUE RIDGE AND EAST. WIDESPREAD WIND DAMAGE WITH THIS LINE...IF IT
HOLDS TOGETHER EAST OF ROANOKE/BLACKSBURG/PULASKI IS LIKELY.
CURRENT MESOSCALE ANALYSIS PUTS 4500 J/KG LYH/DAN WHERE THE HEAT
ADVISORY IS IN EFFECT. 0-1KM STORM RELATIVE HELICITY IS CURRENTLY
PROGGED AT 50 M2/S2 OVER THESE AREAS...AND WITH STRONGER UPDRAFTS
STORMS MAY SHOW BETTER ROTATION THAN WHAT IS OCCURRING RIGHT NOW
OVER THE WEST. STORMS OVR KENTUCKY TAKING MORE OF A RIGHT TURN
THAN EARLIER TODAY...WITH THE COLD FRONT GETTING INVOLVED. STORMS
NOT BACKBUILDING/TRAINING AS MUCH TO THE WEST...HOWEVER...MOVEMENT
IS WEST TO EAST CURRENTLY IN THE BLF/JFZ CORRIDOR...OR THE
SOUTHERN HALF OF THE FLASH FLOOD WATCH. BASED UPON TRENDS THE
WATCH MAY NEED TO BE EXTENDED INTO NW NC. SHWS/STORMS ONLY REMAIN
VA/NC BORDER AND SOUTH AFTER 8Z TONIGHT.

MODELS ARE STRONGER WITH COLD FRONTAL PASSAGE THAN YESTERDAY'S
RUNS FOR FRIDAY...WITH MID 60S DEWPOINTS GETTING CLOSE TO THE
VA/NC BORDER. THIS SHOULD PLUNGE ANY SHWS/STORMS MAINLY SOUTH OF
THE NEW RIVER VALLEY. NOT MUCH IN THE WAY OF COLD AIR ARRIVING
THOUGH WITH H85 TEMPS ONLY FALLING TO +17C AT H85 ACROSS SE WEST
VA, BASED UPON SREF TRENDS...WHICH HAVE BEEN PUSHING MEASURABLE
PRECIP FURTHER SOUTH WITH EACH RUN...DID REDUCE POPS A TAD IN
SOUTHERN VIRGINIA. IN FACT...BOTH THE GFS/NAM PROFILES ARE BLO 1K
J/KG CAPE EVEN INTO KDAN FRIDAY. THIS SHOULD KEEP ANY STRONG CELLS
SOUTH OF THE CWA PER LATEST SPC DAY 2. BASED UPON THE FURTHER
SOUTHWARD PROGRESSION OF THE FRONT...MAX T MAY COME IN A FEW
DEGREES COOLER THAN CURRENTLY FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL MOVE SOUTH OF THE FORECAST AREA AS HIGH
PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES. KEPT LIGHT POPS FOR
CONVECTION ACROSS SOUTHERN PORTIONS OF CWA EARLY FRIDAY NIGHT.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +18. WENT WITH LOW TEMPERATURES FRIDAY
NIGHT CLOSE TO ADJMETBC WITH READINGS FROM THE UPPER 50S TO THE
UPPER 60S IN THE SOUTHEAST. HIGH PRESSURE WILL BUILD SOUTH ACROSS
OUR AREA ON SATURDAY. ALLOWED FOR AN ISOLATED THUNDERSTORMS ACROSS
THE HIGHER ELEVATION IN THE SOUTHWEST. WITH SOME SUNSHINE ON
SATURDAY PLAYED HIGH CLOSE TO THE ADJMETBC FROM AROUND 80 IN THE
MOUNTAINS TO NEAR 90 IN THE PIEDMONTS. EASTERLY WINDS WILL DEVELOP
SATURDAY NIGHT AS HIGH PRESSURE SHIFTS EAST. INCREASED CLOUD COVER
AND ADDED LIGHT POPS ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. FOR
LOW TEMPERATURES SATURDAY NIGHT...USED A BLEND OF CONTINUITY AND GFS
ENSEMBLE MOS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SOME OF THE FORECAST CHALLENGES ON SUNDAY ARE THE POTENTIAL FOR
A COOL WEDGE WITH EASTERLY FLOW AND TEMPERATURE FORECAST WITH
A LARGE BUST POTENTIAL. THE NAM SHOWED A STRONG EASTERLY FETCH ON
SUNDAY. 12Z GFS HAD THE EASTERLY WINDS AND INCREASED RH ACROSS
THE SOUTH AND EAST. WITH MOIST LLVLS AND UPSLOPE FLOW SUPPORT
INCREASED POPS NORTHWARD ALONG THE BLUE RIDGE MOUNTAINS...AND
KEPT CHC ACROSS EXTREME SW VA AND NW NC. UNDERCUT MOSGUIDE AND
BLENDED TOWARDS GFS ENSEMBLE HIGHS ON SUNDAY. KEPT LIGHT POPS FOR
SUNDAY NIGHT WITH LOWS FROM THE MID 60S IN THE WEST TO THE LOWER 70S
IN THE EAST.  UPPER HIGH OVER THE CENTRAL CONUS WILL MOVE EAST EARLY
NEXT WEEK. ALLOWING FOR A SOUTHERLY FLOW WITH A WARM UP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS. WILL ALLOW FOR SOME
ISOLATED TO SCATTERED CONVECTION MAINLY DURING THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS THE HIGHER TERRAIN...AHEAD OF THE
NEXT COLD FRONT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LINE OF SVR TSTORMS PROGGED TO BE AT KLWB 1930Z...WIND GUSTS TO
50KTS MAY OCCUR. GUSTS TO 30KTS MAY OCCUR AHEAD OF THE LINE. STILL
SOME QUESTION AS TO HOW WELL THE LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS INTO KROA/KLYH. ALTHOUGH IT MAY WEAKEN...OUTFLOWS FROM
OTHER STORMS WILL LIKELY LEAD TO MORE SCATTERED STRONG TO SVR
CELLS LATER THIS PM AND EVENING. SCATTERED STRONG STORMS WILL
AFFECT KBLF...BEFORE A MORE ORGANIZED STRONG LINE OF STORMS POSSIBLY
ARRIVES AROUND 22Z. COLD FRONT WILL POSSIBLY BE LOCATED BETWEEN
KLYH/KDAN NEAR 12Z. CONFIDECNE IS LOW REGARDING AMOUNT OF CLEARING
OCCURS BEHIND THE FRONT...IF IT OCCURS KLWB WILL LIKELY EXPEREINCE
LIFR VIS/CIG. FAVORING MORE CLDS THAN MODELS ARE FORECASTING THUS
ONLY GOING WITH IFR VIS ATTM. AS FRONT LINGERS ALONG THE VA/NC
BORDER...MORE STORMS WILL FIRE ESPECIALLY AT KDAN ON FRIDAY...MORE
WIDELY SCATTERED TO ISOLATED ROA/LYH/LWB.

DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.

A RETURN TO VFR CONDS IS EXPECTED TUESDAY..

&&

.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.

ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ044>047-058-
     059.
     FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009-
     010-020.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ005-006.
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...KK
LONG TERM...KK
AVIATION...KM/WP
EQUIPMENT...
Hazardous weather outlook, Aug 5, 2:02 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT THU AUG 5 2010

VAZ007-009-010-020-WVZ042>045-061815-
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
202 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>004-018>020-VAZ011>019-022>024-032>035-043-061815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
202 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ005-006-VAZ044>047-058-059-061815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
202 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW
LYING FLOODING.

ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 2:35 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     8 W WILKESBORO          36.14N 81.31W
08/05/2010                   WILKES             NC   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES DOWN.

&&

MATTAROCHIA
Local storm report, Aug 5, 3:13 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 S INDEPENDENCE        36.60N 81.15W
08/05/2010  M65 MPH          GRAYSON            VA   TRAINED SPOTTER

            NICKEL SIZED HAIL.

&&

BS
Local storm report, Aug 5, 3:17 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     6 NE JEFFERSON          36.47N 81.39W
08/05/2010                   ASHE               NC   LAW ENFORCEMENT

            2 TREES DOWN BLOCKING EAST SHATLEY SPRINGS RD.

&&

BS
Local storm report, Aug 5, 3:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     WSW SPENCER             36.62N 80.02W
08/05/2010                   HENRY              VA   LAW ENFORCEMENT

            TREE DOWN ON SPENCER PENN RD.

&&

BS
Local storm report, Aug 5, 4:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 SE BOTTOM             36.43N 80.71W
08/05/2010                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN ON RED BRUSH ROAD.

&&

BS
Local storm report, Aug 5, 4:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 ENE MOUNT AIRY        36.51N 80.56W
08/05/2010                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN ON EAST PINE STREET NEAR FLAT ROCK.

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg58 min
Aug 4, 8:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more54 min
Aug 4, 8:31 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min
Aug 4, 8:36 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell98 min
Aug 4, 8:50 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Halifax, Henry, Pittsylvania and 1 more43 min
Aug 4, 8:55 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more65 min
Aug 4, 9:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 2 more61 min
Aug 4, 10:11 PM EDTSpecial Weather StatementRNKCity of Danville64 min
Aug 5, 3:51 AM EDTFlash Flood WatchRNKBath, Bland, Grayson, Smyth, Tazewell, Wythe16 hr
Aug 5, 12:14 PM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more5 hr
Aug 5, 1:18 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge42 min
Aug 5, 1:42 PM EDTSpecial Weather StatementRNKTazewell33 min
Aug 5, 2:21 PM EDTSevere Thunderstorm WarningRNKGrayson54 min
Aug 5, 2:23 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell67 min
Aug 5, 2:33 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe57 min
Aug 5, 2:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville60 min
Aug 5, 2:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig59 min
Aug 5, 2:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Giles, City of Covington63 min
Aug 5, 2:58 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe62 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more65 min
Aug 5, 3:11 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax64 min
Aug 5, 3:27 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell63 min
Aug 5, 3:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe28 min
Aug 5, 3:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, City of Radford67 min
Aug 5, 3:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt76 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville56 min
Aug 5, 3:53 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell45 min
Aug 5, 3:56 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Giles, Montgomery and 2 more47 min
Aug 5, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick34 min
Aug 5, 4:26 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe33 min
Aug 5, 4:36 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg5 hr
Aug 5, 4:38 PM EDTFlash Flood WarningRNKFranklin, Pittsylvania5 hr
Aug 5, 4:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Franklin, Montgomery, Roanoke and 6 more34 min
Aug 5, 4:43 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania62 min
Aug 5, 4:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more53 min
Aug 5, 5:00 PM EDTSevere Thunderstorm WarningRNKBedford34 min
Aug 5, 5:12 PM EDTFlash Flood WarningRNKSmyth, Tazewell5 hr
Aug 5, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville60 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe80 min
Aug 5, 5:30 PM EDTSevere Thunderstorm WarningRNKHenry41 min
Aug 5, 5:32 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Aug 5, 5:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
Aug 5, 5:51 PM EDTFlash Flood WarningRNKCampbell, Charlotte, Halifax5 hr
Aug 5, 5:55 PM EDTFlash Flood WarningRNKGrayson, Smyth5 hr
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville59 min
Aug 5, 6:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax44 min

Nearby

Tornado Warnings in Virginia, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.